Nebraska, 2006

Hail in Nebraska, July 1, 2006

July 1, 2006 · NWS GID · 1 event in 1 county or zone

Thunderstorms produced large hail, strong winds and heavy rains as they passed to the northeast of Wolbach. The siding on a farmhouse was damaged and two windows were broken.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$1.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms produced large hail, strong winds and heavy rains as they passed to the northeast of Wolbach. The siding on a farmhouse was damaged and two windows were broken. Substantial damage occurred to area crop fields with corn plants laid over and soybean fields ripped to shreds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 1, 9:54 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 1, 9:54 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1054 PM CDT SAT JUL 1 2006

.DISCUSSION...UPDATED TO INCREASE CHANCES OF PRECIPITATION TONIGHT
AS LOW-LEVEL JET INCREASES AND WAVE APPROACHES. SHOULD HELP KEEP
CONVECTION GOING OVERNIGHT WITH GOOD PRECIPITAL WATER VALUES.

&&

.PREV DISCUSSION... (ISSUED 242 PM CDT SAT JUL 1 2006)

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.  FOCUS IS ON
THUNDERSTORM POTENTIAL EACH DAY.  AS OF 18Z...SURFACE COOL FRONTAL
BOUNDARY WAS LOCATED FROM ROUGHLY KGLD TO KOLU.  DEWPOINTS WERE
POOLING ALONG THE BOUNDARY WITH READINGS IN THE LOW TO MID
60S...WITH POST FRONTAL MOISTURE SLIGHTLY HIGHER THAN PRE FRONTAL.
SHOWER AND THUNDERSTORM ACTIVITY SO FAR HAS BEEN POST FRONTAL...AND
WITH CAP STILL HOLDING THERE IS NOT A LOT OF INDICATION THIS WILL
CHANGE MUCH IN THE NEXT FEW HOURS.  LAPS DATA SHOWS MARGINAL CAPES
OF 1500 TO NEAR 2000 J/KG...AND OVERALL SHEAR IS RELATIVELY WEAK.
FREEZING LEVELS ARE HIGH AROUND 15K FEET.  SEVERE POTENTIAL IS
LOOKING LESS IMPRESSIVE BUT CANNOT BE COMPLETELY RULED ALONG THE
BOUNDARY WHERE SOME SHEAR...MOISTURE AND SUBSEQUENTLY INSTABILITY IS
ENHANCED FOR A TIME.  IF CURRENT TRENDS CONTINUE...BETTER CHANCES
FOR PCPN WILL BE ON THE POST FRONTAL SIDE BUT ADDITIONAL DEVELOPMENT
ALONG THE FRONT AND INTO SOUTHWEST NEBRASKA IN VICINITY OF SHORTWAVE
REMAINS POSSIBLE.  THE LOW LEVEL JET INCREASES TO 30 TO 40KTS
TONIGHT AND WILL SUSTAIN CONVECTION INTO THE OVERNIGHT HOURS.

CONVECTION WHICH DEVELOPS TONIGHT SHOULD LINGER INTO THE MORNING
HOURS ON SUNDAY.  FRONTAL BOUNDARY STALLS NEAR THE KANSAS AND
NEBRASKA BORDER ON SUNDAY...AND THE SURFACE LOW REMAINS SITUATED IN
EASTERN COLORADO.  UPSLOPE FLOW AIDED BY SHORTWAVE TROUGH MOVING OUT
OF THE ROCKIES AND CONVERGENCE ALONG THE FRONT WILL AGAIN PROVIDE
CHANCES FOR CONVECTION.  THE FRONT SHIFTS EVEN FARTHER SOUTH BY
MONDAY NIGHT AND MODELS ARE TRENDING WITH LESS OF A FOCUS AND
TRIGGER FOR CONVECTION IN THIS TIME FRAME.  HAVE LEFT IN LOW POPS FOR
NOW AS BOUNDARY PLACEMENT WILL BE DEPENDENT UPON HOW THINGS UNFOLD
THE NEXT COUPLE OF DAYS.

LONG TERM...12Z TUESDAY THROUGH SATURDAY. MAIN PROBLEM IN THE
EXTENDED SURROUND RAIN CHANCES ON TUESDAY.  A COMPLEX START TO THE
EXTENDED PERIOD IS EXPECTED WITH A FRONTAL BOUNDARY STILL LOCATED
ACROSS PORTIONS OF THE CENTRAL PLAINS ON TUESDAY.  THIS WILL LEAD TO
A CONTINUED CHANCE FOR THUNDERSTORMS...HOWEVER WILL GO DRY ON
WEDNESDAY AS IT APPEARS SURFACE HIGH PRESSURE WILL PUSH THE BOUNDARY
SOUTH.  AN UPPER LEVEL RIDGE THEN BUILDS INTO THE CENTRAL UNITED
STATES FOR THE REMAINDER OF THE WEEK.  THIS SHOULD MAKE IT MAINLY
DRY...WITH TEMPERATURES FAIRLY SEASONABLE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN
Hazardous weather outlook, Jul 1, 9:50 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1050 PM CDT SAT JUL 1 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1050 PM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE. SOME STORMS MAY CONTAIN HAIL UP TO THE
SIZE OF NICKELS. GUSTY WINDS UP TO 40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS POSSIBLE SUNDAY AND
AGAIN ON MONDAY AS A COLD FRONT IS EXPECTED TO STALL ACROSS THE
AREA. PENNY TO NICKEL SIZE HAIL ALONG WITH WIND GUSTS UP TO 60 MPH
WILL BE POSSIBLE

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Jul 1, 5:24 PM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
624 PM CDT SAT JUL 1 2006

NEZ072-082-020000-
FURNAS-GOSPER-
624 PM CDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMBRIDGE...OR 22 MILES EAST OF MCCOOK...AND
MOVING EAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CAMBRIDGE AT 635 PM CDT...
  HOLBROOK AT 700 PM CDT...

HALF INCH HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jul 1, 7:46 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
846 PM CDT SAT JUL 1 2006

NEZ040-020215-
GREELEY-
846 PM CDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY COUNTY...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF GREELEY...OR 31 MILES EAST OF
BURWELL...AND MOVING EAST AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SPALDING AT 915 PM CDT...

THIS STORM COULD PRODUCE LARGE AMOUNTS OF SMALL HAIL WHICH MAY COVER
THE GROUND.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jul 1, 8:28 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT SAT JUL 1 2006

NEZ040-020300-
GREELEY-
928 PM CDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY COUNTY...

AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREELEY...OR 37 MILES EAST OF BURWELL...AND
MOVING EAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SPALDING AT 945 PM CDT...

SMALL HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jul 1, 8:32 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
932 PM CDT SAT JUL 1 2006

NEZ040-020300-
GREELEY-
932 PM CDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY COUNTY...

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GREELEY...OR 38 MILES EAST
OF BURWELL...AND MOVING EAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SPALDING AT 945 PM CDT...

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 1, 8:58 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
958 PM CDT SAT JUL 1 2006

NEZ040-020330-
GREELEY-
958 PM CDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY COUNTY...

AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF CEDAR RAPIDS...OR 44 MILES NORTH
OF GRAND ISLAND...AND MOVING EAST AT 15 MPH.

UP TO DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE.

HEINLEIN
Special weather statement, Jul 1, 9:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1025 PM CDT SAT JUL 1 2006

NEZ040-041-020400-
GREELEY-NANCE-
1025 PM CDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY AND NANCE COUNTIES...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF WOLBACH...OR 37 MILES
NORTH OF GRAND ISLAND...AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BELGRADE AT 1100 PM CDT...

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greeley

When
July 1, 10:20 PM CST to 10:30 PM CST
Where
Greeley County, 8 mi N of Wolbach
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
41.517, -98.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524595.